Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 285, NWS Austin/San Antonio, TX

October 18, 2006Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 18, 2006, 6:50 PM CDT for Williamson County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2006, 6:50 PM CDT (23:50 UTC)
Expired
Oct 18, 2006, 7:32 PM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 40 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 3:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2006-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2006-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 182350
SVREWX
TXC491-190045-
/O.NEW.KEWX.SV.W.0285.061018T2350Z-061019T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
650 PM CDT WED OCT 18 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  WILLIAMSON

* UNTIL 745 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF
  ANDICE...OR ABOUT NEAR BERTRAM...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANDICE BY 700 PM CDT
  FLORENCE BY 710 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3090 9782 3075 9796 3073 9767 3085 9763

$$
2 follow-up statements
000 
WWUS54 KEWX 190007
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CDT WED OCT 18 2006

TXC491-190045-
/O.CON.KEWX.SV.W.0285.000000T0000Z-061019T0045Z/
WILLIAMSON TX-
707 PM CDT WED OCT 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WILLIAMSON COUNTY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR FLORENCE...MOVING NORTHEAST AT 25 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3090 9782 3075 9796 3073 9767 3085 9763

$$
000 
WWUS54 KEWX 190032
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
731 PM CDT WED OCT 18 2006

TXC491-190041-
/O.CAN.KEWX.SV.W.0285.000000T0000Z-061019T0045Z/
WILLIAMSON TX-
731 PM CDT WED OCT 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR WILLIAMSON COUNTY IS
CANCELLED...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
SEVERE THUNDERSTORM HAD MOVED NORTHEAST OUT OF WILLIAMSON COUNTY. AS 
A RESULT...THE SEVERE THUNDERSTORM WARNING FOR WILLIAMSON COUNTY IS 
CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3090 9782 3075 9796 3073 9767 3085 9763

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 6:24 PM CDT, 26 minutes earlier.

Area forecast discussion, Oct 18, 6:24 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
624 PM CDT WED OCT 18 2006

.AVIATION...
COLD FRONT WILL PUSH THROUGH KAUS NEAR 02Z AND THROUGH KSAT NEAR
04Z THIS EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED WITH
THE FROPA AT I-35 TAF SITES. IFR CIGS TO FOLLOW QUICKLY BEHIND THE
FRONT AND HOLD THROUGH 15Z THURSDAY AT I-35 TAF SITES...WITH ONLY
MVFR CIGS EXPECTED AT KDRT. MODERATE NORTHERLY LOW LEVEL FLOW WITH
GUSTS TO PREVAIL BEHIND THE FRONT THROUGH MOST OF THURSDAY.

&&

.PREV DISCUSSION... (ISSUED 231 PM CDT WED OCT 18 2006)

DISCUSSION...
THE COLD FRONT HAS PASSED THROUGH SJT AND IS MOVING SOUTHEAST AT
AROUND 20 MPH. THE FRONT WILL MOVE INTO THE HILL COUNTRY EARLY
THIS EVENING AND WILL BE OVER THE COASTAL WATERS BY THURSDAY
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WERE ALREADY DEVELOPING
ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY IN THE WARM AND
UNSTABLE AIRMASS AHEAD OF THE FRONT. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN INTENSITY AND AREAL COVERAGE WITH THE APPROACH
AND PASSAGE OF THE COLD FRONT. THERE IS A SLIGHT RISK OF SEVERE
TSTMS FOR MUCH OF THE CWFA THIS EVENING WITH THE PRIMARY THREAT
BEING DAMAGING WINDS. THERE IS ALSO A THREAT OF LOCALLY HEAVY
RAINFALL DUE TO THE HIGH PWS. HOWEVER WE WILL NOT ISSUE A FFA
DUE TO THE ANTICIPATED SPEED OF THE STORMS. 1 TO 2 INCH STORM
TOTALS CAN BE EXPECTED.

ALTHOUGH THE COLD FRONT WILL HAVE REACHED THE COAST BY THURSDAY
MORNING THERE WILL BE SOME POST FRONTAL RAIN AND SHOWERS. THIS
ACTIVITY WILL END IN THE AFTERNOON WITH THE PASSAGE OF THE UPPER
TROF AXIS AFTER 18Z.

THE PROGRESSIVE 5 WAVE UPPER LEVEL PATTERN CONTINUES OVER THE
NORTHERN HEMISPHERE. THE NEXT UPPER TROF WILL DROP OUT OF CANADA
AND SWING ACROSS THE CENTRAL PLAINS SATURDAY AND SUNDAY. THIS
SYSTEM WILL DRIVE ANOTHER COLD FRONT ACROSS SOUTH CENTRAL TEXAS
SATURDAY NIGHT. THERE WILL BE ENOUGH MOISTURE RECOVERY TO INCLUDE
A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THIS NEXT FROPA.

FCST A BLEND OF GFS/NAM.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/04/11/JB
Hazardous weather outlook, Oct 18, 2:30 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CDT WED OCT 18 2006

TXZ171>173-183>194-202>209-217>225-228-191030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
230 PM CDT WED OCT 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT WILL MOVE INTO THE TEXAS HILL COUNTRY EARLY THIS
EVENING AND WILL BE LOCATED ALONG THE TEXAS COAST BY THURSDAY
MORNING. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN ADVANCE AND
ALONG THE COLD FRONT AS IS MOVES SOUTHWARD ACROSS THE HILL COUNTRY
AND SOUTH CENTRAL TEXAS THIS EVENING. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE THIS EVENING WITH THE PRIMARY THREAT BEING DAMAGING
WINDS. THE SEVERE THREAT WILL END AROUND MIDNIGHT WITH THE LOSS OF
HEATING. HOWEVER THE THREAT OF LOCALLY HEAVY RAINFALL WILL CONTINUE
THROUGH THE OVERNIGHT HOURS. RAINFALL TOTALS OF 1 TO 2 INCHES CAN BE
EXPECTED WITH LOCALIZED AMOUNTS OF THREE INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Oct 18, 6:03 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
603 PM CDT WED OCT 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     KINGSLAND               30.66N 98.45W
10/18/2006                   LLANO              TX   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN

&&

JPB
Local storm report, Oct 18, 6:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CDT WED OCT 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     BURNET                  30.76N 98.23W
10/18/2006  M62 MPH          BURNET             TX   ASOS

&&

JPB
Local storm report, Oct 18, 6:46 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 PM CDT WED OCT 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     KINGSLAND               30.66N 98.45W
10/18/2006                   LLANO              TX   AMATEUR RADIO

            ROOF BLOWN OFF SO ANNEX, ALSO CONSIDERABLE DAMAGE TO BOAT
            DEALERSHIP.

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:58 PM CDTSevere Thunderstorm WarningEWXLlano62 min
Oct 18, 5:49 PM CDTSevere Thunderstorm WarningEWXBurnet56 min
Oct 18, 6:12 PM CDTTornado WarningEWXBurnet33 min
Oct 18, 6:44 PM CDTSevere Thunderstorm WarningEWXBurnet31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.